Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 42, NWS Pueblo, CO

August 19, 20238 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Aug 19, 2023, 11:38 AM MDT for 8 counties in Colorado. It took effect at Aug 20, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2023, 11:38 AM MDT (17:38 UTC)
In effect from
Aug 20, 2023, 12:00 PM MDT
Expired
Aug 20, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.6 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS85 KPUB 191738
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1138 AM MDT Sat Aug 19 2023


COZ226-227-191845-
/O.CAN.KPUB.FW.A.0033.230820T1800Z-230821T0100Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-
1138 AM MDT Sat Aug 19 2023

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226 AND 227...

The National Weather Service in Pueblo has cancelled the Fire
Weather Watch.

Fuels across El Paso County have been deemed not critical at this
time. Therefore, the Fire Weather Watch has been cancelled.

$$

COZ224-228>230-200945-
/O.UPG.KPUB.FW.A.0033.230820T1800Z-230821T0100Z/
/O.NEW.KPUB.FW.W.0042.230820T1800Z-230821T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
1138 AM MDT Sat Aug 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224,
228, 229, AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 224, 228, 229 and 230.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
727 
WWUS85 KPUB 192039
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
239 PM MDT Sat Aug 19 2023


COZ224-228>230-201300-
/O.CON.KPUB.FW.W.0042.230820T1800Z-230821T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
239 PM MDT Sat Aug 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 224, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 224, 228, 229 and 230.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
027 
WWUS85 KPUB 200947
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
347 AM MDT Sun Aug 20 2023

COZ224-228>230-210100-
/O.CON.KPUB.FW.W.0042.230820T1800Z-230821T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
347 AM MDT Sun Aug 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 224, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 224, 228, 229 and 230.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
295 
WWUS85 KPUB 202042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
242 PM MDT Sun Aug 20 2023


COZ224-228>230-210100-
/O.CON.KPUB.FW.W.0042.000000T0000Z-230821T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
242 PM MDT Sun Aug 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
224, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 224, 228, 229 and 230.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
049 
WWUS85 KPUB 210052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
652 PM MDT Sun Aug 20 2023

COZ224-228>230-210200-
/O.EXP.KPUB.FW.W.0042.000000T0000Z-230821T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
652 PM MDT Sun Aug 20 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONES 224, 228, 229, AND 230...

Relative humidity will slowly climb back above 15 percent this 
evening, while winds gradually diminish.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 19, 3:55 AM MDT, 7 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 3:55 AM MDT, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
355 AM MDT Sat Aug 19 2023

.SHORT TERM...(Today and tonight)
Issued at 351 AM MDT Sat Aug 19 2023

Key Messages:

1) A Heat Advisory remains in effect for most of our plains this
afternoon, where near record high temperatures are expected.

2) Isolated showers and thunderstorms are possible over portions of
the Continental Divide this afternoon, especially across the central
mountains.

Currently..

Temperatures are still in the low 70s across most of our plains as
of 3am, with dewpoints in the 40s and 50s. Sky conditions are mostly
clear as drier air begins to make its way into the region. Water
vapor imagery shows this well, with abundant dryness working its
way around the southern and western periphery of the high as it
builds across the midwest.

Today and Tonight..

Expecting another scorcher out there today, with dangerous and
potentially record setting temperatures becoming even more
widespread across our plains. The only real change to our pattern
from yesterday is that we are much drier, which will likely lead
to less convective cloud cover and even more sunshine/daytime
heating. The San Luis Valley, along with nearly all of our plains,
is under a Heat Advisory from Noon until 7pm this evening. Most
locations will reach temperatures 10 to 15 degrees above normal
this afternoon, with triple digits expected across the Lower
Arkansas River Valley yet again. Lamar looks to be the hottest
spot again as well, with a forecasted high of 105 for this
afternoon. CAMs still show the potential for some isolated to
widely scattered showers and thunderstorms over the Continental
Divide today, with highest coverage over the central mountains,
and least coverage across the southern Sangres and into the Raton
Mesa. Main risks today will be lightning and outflow winds gusting
up to 45 mph.

Today's Records:

Colorado Springs: 94 set in 2001
Pueblo: 102 set in 2019
Alamosa: 92 set in 2020

Today's Forecast:

Colorado Springs: 94
Pueblo: 102
Alamosa: 89

.LONG TERM...(Sunday through Friday)
Issued at 351 AM MDT Sat Aug 19 2023

Key Messages:

1) Hot conditions will continue across southern Colorado on Sunday.

2) Critical fire weather conditions are expected on Sunday, with a
Fire Weather Watch remaining in effect.

A slight eastward push to the ridge axis is expected by Sunday, but
with fairly similar hot temperatures once again appearing likely.
Given this expected setup, did make some slight upward adjustment to
the high temperatures, with the highest temperatures around 100
degrees once again expected over the eastern plains. Additional
drying, noted on various forecast soundings, will occur on this day
and support very limited to no precip over all of southern Colorado.
This drier air will be noted at the surface, with dewpoints likely
falling during the afternoon hours on Sunday. Lowered dewpoints on
Sunday, especially in the afternoon when dewpoint air in the 30s and
quite possibly 20s spreads east into the I-25 corridor. This will
support min RH values as low as 12 percent, mainly across the
southern I-25 corridor and San Luis Valley. With flow slightly
increasing on the edge of this ridge, increasing winds and gusts are
appearing likely, with southerly winds expected to gust to 40 mph in
some locations. Have left the Fire Weather Watch in effect for
Sunday, and keeping it focused where fuels are critical. This Watch
will likely need to be upgraded with later forecasts, where
meteorological conditions support critical fire weather conditions
and where fuels are critical. At this time, this will be for areas
along the I-25 corridor from Pueblo south to the CO/NM border, and
for the San Luis Valley.

For early next week, upper ridge will be centered over the central
CONUS. This will help to support continued above normal temperatures
through the middle part of next week. Periods of gusty winds are
expected, but do expect dewpoints to increase. So, at this time,
expect only spotty near critical fire weather conditions early next
week. Shower and thunderstorm chances do return next week, but will
remain confined to the higher terrain. By later in the week into
next weekend, precip chances will begin to spread back east into
other areas of southern Colorado.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 351 AM MDT Sat Aug 19 2023

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS, for the next 24 hours. Winds will be fairly light through the
morning, and could gust up to 25kt out of the southeast this
afternoon, especially at KALS and KPUB. FEW to SCT mid and upper-
level cloud decks are likely to move in this afternoon, but
precipitation is not expected on station at any of our sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM MDT this evening for
COZ069>071-083-085>089-093-094-097>099.

Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ224-226>230.

&&

SHORT TERM...EHR
LONG TERM...RODRIGUEZ
AVIATION...EHR
Hazardous weather outlook, Aug 19, 11:05 AM MDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Sat Aug 19 2023

COZ058>089-093>099-201300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Sat Aug 19 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Dangerous and potentially record setting heat is expected across the
plains and the San Luis Valley today, with high temperatures
reaching 10 to 15 degrees above normal for many locations. Hottest
readings will likely remain across the Lower Arkansas River Valley,
where triple digits are expected again for this afternoon. A Heat
Advisory is in effect for our plains and the San Luis Valley from
Noon until 7pm this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot conditions will continue across southern Colorado on Sunday,
with high temperatures expected to be around ten degrees above
normal. Gusty winds and low relative humidity values will support
the development of critical fire weather conditions Sunday
afternoon and evening, especially for the southern I-25 corridor
and the San Luis Valley.

Shower and thunderstorm chances will slowly increase across the
higher terrain next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/STEWARD

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.